Exercise-Induced Loss Has No Impact; Stopping HRT Does
By Wayne Kuznar
TORONTO, Canada—Intentional weight loss in postmenopausal women may precipitate loss of bone mass, said Molly B. Conroy, MD, MPH. Furthermore, discontinuing hormone replacement therapy (HRT) may make bone loss more pronounced in women who lose weight, she told attendees at the Society of General Internal Medicine annual meeting.
The impact of weight loss on bone mineral density (BMD) is a particular concern for postmenopausal women, who are at higher risk for osteoporosis and osteoporotic fractures than premenopausal women.
Weight loss can occur for several reasons. It can signify health problems rather than the adoption of a healthy lifestyle. Calorie restriction is known to be associated with a reduction in BMD, whereas an increase in physical activity that results in weight loss has no negative impact on BMD, said Dr Conroy, assistant professor of medicine and epidemiology, University of Pittsburgh.
She and colleagues examined the impact of intentional weight loss on BMD among women aged 52 to 62 years who participated in the Women on the Move Through Activity and Nutrition (WOMAN) study, which is an ongoing clinical trial of 508 overweight postmenopausal women that was designed to measure the effect of an intensive intervention to reduce weight. The intervention includes both dietary changes and increased physical activity.
For Dr Conroy's analysis, the key outcome measure was BMD change, as measured by dual-energy x-ray absorptiometry at the spine, total hip, and femoral neck, and expressed as the percentage of bone lost annually.
Weight loss between baseline and 18 months was divided into quartiles. Women were also classified according to HRT use (continuous users, discontinued use, or continuous nonusers). Most of those who discontinued HRT did so within the first few months of entering the study. Only 6 women started HRT after being enrolled into the study, and they were excluded from the analysis.
Over the 18 months, the mean weight loss for the entire group was 10.5 lb. Women with the most weight loss had
the highest annualized percentage of bone loss at all 3 regions (P for spine <.01; P for total hip and femoral neck <.001).
Women in the highest quartile of weight loss (18.0-98.5 lb) had the greatest decrease in BMD annually: 2.78% at the femoral neck, 2.74% at the total hip, and 1.54% at the spine. In contrast, women who gained weight lost only 1.03% of their BMD annually at the femoral neck, 0.54% per year at the total hip, and 0.35% per year at the spine.
Discontinuing HRT was also associated with more bone loss compared with nonuse or continuous use. "Women who lost the most weight and stopped HRT lost 4 times as much bone as those with stable weight who continued HRT," said Dr Conroy.
The study had several limitations. Women were not randomized into the study, and no fracture data have been collected. In addition, "We're looking at 2 health decisions at the same time: the decision to use or not use HRT and the decision to lose weight," Dr Conroy said. Nevertheless, the study provides compelling data to suggest that practitioners should pay attention to bone health when recommending weight loss and/or cessation of HRT to postmenopausal women.
SSRIs, PPIs, TZDs May Cause Bone Loss in Men Too
During the past year, other interventions have been found to affect BMD and fracture rate, said Joan M. Neuner, MD, MPH. "Overall, these studies suggest possible detrimental effects of several commonly used medications on bone metabolism," said Dr Neuner, Department of Internal Medicine, Medical College of Wisconsin, Milwaukee.
In one study of 5008 community-dwelling adults aged ≥50 years, the riskfor fragility fracture was twice as great for daily users of selective serotonin reuptake inhibitors (SSRIs) compared with nonusers over 5 years of follow-up (Arch Intern Med. 2007;167:188-194). BMD loss was also greater in the SSRI users. This study supports data from previous studies showing an increased incidence of fractures with SSRI use and merits caution or careful monitoring of BMD in older adults who are prescribed SSRIs, she said.
A case-control study involving 1.8 million men and women aged >50 years also showed a 44% increased odds (adjusted) of hip fracture for participants who used proton pump inhibitors (PPIs) for ≥1 year, with a dose-response relationship (JAMA. 2006; 296:2947-2954). The study could reflect either the detrimental effects of PPIs on bone or on calcium absorption, said Dr Neuner. In either case, PPI use probably merits monitoring of BMD, she said.
J Clin Endocrinol Metab.
An observational study showed that users of thiazolidinediones (TZDs) had a greater yearly loss of BMD at the hip versus nonusers ( 2006;91:3349-3354).